Tremor - drug-induced

Alternative names
Drug-induced tremor

Definition
Drug-induced tremor is shaking (tremor) that occurs when an affected person is moving or trying to move, is not associated with other symptoms, and is caused by use of a medication.

Causes, incidence, and risk factors

Drug-induced tremors are a simple muscular response to certain medications. Drugs that can cause tremors include the following:

     
  • Mood stabilizers such as lithium carbonate  
  • Bronchodilators such as theophylline and Alupent  
  • Anticonvulsants such as valproic acid and Depakote  
  • Immunosuppressants such as cyclosporine  
  • Stimulants such as caffeine

Symptoms

     
  • Tremors       o Sporadic (occasional), episodic (occuring in discrete bursts), and intermittent (occur at some points during activity, but not others)       o Rate of about 6 to 10 tremors per second (when tremors are occurring) affecting areas such as the head, hands, arms, and eyelids       o Do not usually affect the lower body       o May not affect both sides of the body equally  
  • Shaking or quivering sound to voice  
  • Head nodding  
  • Tremors that worsen with voluntary movement and emotional stress  
  • Tremors that disappear during sleep

Signs and tests

Diagnosis is usually made based on history of use of medication that may cause tremors, paired with examination that reveals tremors on voluntary movement and no other abnormalities. Involvement of the legs, loss of coordination, or involuntary tremors (those that occur at rest) may indicate a condition such as parkinsonism rather than drug-induced tremor.

No other tests may be required. Testing can help rule out other causes of tremors such as alcohol withdrawal, abnormal thyroid gland function, pheochromocytoma, and other disorders. Laboratory tests and head CT scan, MRI, X-rays, angiography, or other tests reveal no abnormalities with drug-induced tremor.

Treatment

Drug-induced tremor can be stopped simply by ceasing to use the medication. If the benefit of the medication is greater than the problems caused by the tremor, different doses or similar medications may not cause the problem.

Treatment or changes in medications may not be required at all if the tremors are mild and do not interfere with daily activity.

Expectations (prognosis)

Drug-induced tremor is usually not dangerous and does not indicate that a dangerous condition may develop. It may be a nuisance and can interfere with activities such as writing. Change in medications usually stops the tremor.

Do Not change or stop medications on your own without discussing the matter with your prescribing health care provider because some medications that cause this problem may need to be tapered to avoid withdrawal symptoms.

Complications

Some complications involve interference with normal activities of daily living (eating and drinking can be compromised by severe tremor).

Calling your health care provider
Call your health care provider if you are taking a medication and tremors develop that interfere with activity or are accompanied by other symptoms.

Prevention

MEDICATIONS should be used under the supervision of your health care provider. Over-the-counter preparations should be taken with caution, especially those that contain stimulants or theophylline.

Reduce intake of caffeine-containing beverages (such as coffee, tea, and cola) if you are prone to tremors.

Johns Hopkins patient information

Last revised: December 5, 2012
by Potos A. Aagen, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.